Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 178, NWS Bismarck, ND

July 12, 2020Mountrail County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 12, 2020, 9:12 PM CDT for Mountrail County, North Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2020, 9:12 PM CDT (02:12 UTC)
Expired
Jul 12, 2020, 10:00 PM CDT
In force
48 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Mountrail County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-408 J/kg
Mixed-layer LCL
2215 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

139 
WUUS53 KBIS 130212
SVRBIS
NDC061-130300-
/O.NEW.KBIS.SV.W.0178.200713T0212Z-200713T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
Issued by National Weather Service Aberdeen SD
912 PM CDT Sun Jul 12 2020

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northwestern Mountrail County in northwestern North Dakota...

* Until 1000 PM CDT.

* At 912 PM CDT, a severe thunderstorm was located near Ross, or 12
  miles west of Stanley, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Stanley, Ross, Palermo, Lostwood and White Earth. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4825 10277 4839 10278 4848 10246 4851 10220
      4827 10214
TIME...MOT...LOC 0212Z 268DEG 28KT 4832 10266 

HAIL...1.00IN
WIND...60MPH
 
$$

Connelly
4 follow-up statements
565 
WWUS53 KBIS 130222
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
Issued by National Weather Service Aberdeen SD
922 PM CDT Sun Jul 12 2020

NDC061-130300-
/O.CON.KBIS.SV.W.0178.000000T0000Z-200713T0300Z/
Mountrail ND-
922 PM CDT Sun Jul 12 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHWESTERN MOUNTRAIL COUNTY...

At 922 PM CDT, a severe thunderstorm was located near Ross, or 7
miles northwest of Stanley, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Stanley, Ross, Palermo and Lostwood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4831 10267 4842 10266 4848 10246 4851 10220
      4829 10215
TIME...MOT...LOC 0222Z 264DEG 28KT 4836 10254 

HAIL...1.00IN
WIND...60MPH
 
$$

Connelly
434 
WWUS53 KBIS 130237
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
Issued by National Weather Service Aberdeen SD
937 PM CDT Sun Jul 12 2020

NDC061-130300-
/O.CON.KBIS.SV.W.0178.000000T0000Z-200713T0300Z/
Mountrail ND-
937 PM CDT Sun Jul 12 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTH CENTRAL MOUNTRAIL COUNTY...

At 936 PM CDT, a severe thunderstorm was located near Lostwood, or 10
miles northeast of Stanley, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lostwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4837 10236 4840 10246 4848 10246 4851 10220
      4837 10217
TIME...MOT...LOC 0236Z 261DEG 30KT 4845 10230 

HAIL...1.00IN
WIND...60MPH
 
$$

Connelly
911 
WWUS53 KBIS 130247
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
Issued by National Weather Service Aberdeen SD
947 PM CDT Sun Jul 12 2020

NDC061-130300-
/O.CON.KBIS.SV.W.0178.000000T0000Z-200713T0300Z/
Mountrail ND-
947 PM CDT Sun Jul 12 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHEASTERN MOUNTRAIL COUNTY...

At 947 PM CDT, a severe thunderstorm was located 8 miles north of
Palermo, or 13 miles northeast of Stanley, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Mountrail County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4840 10228 4843 10233 4849 10231 4851 10220
      4840 10218
TIME...MOT...LOC 0247Z 268DEG 28KT 4845 10217 

HAIL...1.00IN
WIND...60MPH
 
$$

Connelly
766 
WWUS53 KBIS 130252
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
Issued by National Weather Service Aberdeen SD
952 PM CDT Sun Jul 12 2020

NDC061-130302-
/O.EXP.KBIS.SV.W.0178.000000T0000Z-200713T0300Z/
Mountrail ND-
952 PM CDT Sun Jul 12 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MOUNTRAIL COUNTY
WILL EXPIRE AT 1000 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4840 10228 4843 10233 4849 10231 4851 10220
      4840 10218
TIME...MOT...LOC 0252Z 268DEG 28KT 4845 10217 

$$

Connelly

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 6:55 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 12, 6:55 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
Issued by National Weather Service Grand Forks ND
655 PM CDT Sun Jul 12 2020

.UPDATE...
Issued at 655 PM CDT Sun Jul 12 2020

Currently, some towering cumulus is trying to get going across
western ND and southeastern SK. In this area, there is 1500-2500
J/kg of MLCAPE along with 40-50kts of deep shear, hinting at the
potential for severe storms if they can get going. CAMs continue
to have thunderstorm development is the aforementioned area this
evening, with the best chance in far NW ND. Have continued with
the previous forecast...with a chance pf storms in the far NW and
a slight chance in the southwest during the evening before the
low level jet increases and provides a better chance for showers
and thunderstorms across much of the region.

&&

.SHORT TERM...(This evening through Monday)
Issued at 425 PM CDT Sun Jul 12 2020

The main concern for the short term period is chances for
thunderstorms this evening through Monday afternoon. Severe storms
are possible in the northwest this evening.

An upper level ridge is located over the Northern Plains early
this afternoon, with upstream longwave troughing over western
Canada. A surface trough/dryline oriented north-to-south has
developed across eastern Montana into south central Saskatchewan
in response to these eastward-shifting synoptic features, and a
mid level shortwave is trailing the surface boundary along the
Canadian border. CAMs are in good agreement that convective
initiation will occur along the low level convergence zone in
southern Saskatchewan/far northeast Montana late this afternoon,
where mid level forcing is greater and convective inhibition is
weaker, but still somewhat present. The air mass to the east of
the trough is forecast to contain 2000-3000 J/kg CAPE in the
presence of 40-50 kts 0-6 km bulk shear. With shear vectors
oriented parallel to the boundary and a lack of strong upper level
forcing, discrete supercells appear to be the favored storm mode.
The most plausible outcome is for one or two supercells to move
east-southeast from far northeast Montana/far southeast
Saskatchewan into the northwest corner of the state early this
evening, although a couple CAMs do keep storms completely in
Canada. Large hail and strong winds will be the main hazards, but
it does appear there will be a window of opportunity for a tornado
threat as storms move into an environment with strong low level
SRH (greater than 150 m2/s2 in the 0-500 m layer) and bulk shear
(approaching 30 kts in the 0-1 km layer). These storms are
forecast to weaken with the loss of diurnal heating as they move
into north central North Dakota. Farther to the south, while the
environment is supportive of severe storms, convective initiation
during the late afternoon/ evening seems more unlikely due to
stronger capping and weaker mid level forcing.

Later tonight, as synoptic scale features continue to slowly
migrate eastward, the nocturnal LLJ will increase with the
strongest WAA/moisture transport focused south and west of the
Missouri River. Overnight shower and thunderstorm development in
this area appears likely as greater mid level support also
encroaches the area. What is more uncertain is the intensity of
overnight convection. While the forecast amount of MUCAPE and
effective bulk shear are sufficient for severe storms, there are
concerns on whether air parcels will be able to ingest this
environment given the presence of modest to strong EML capping,
which appears to mainly be driven by the juxtaposition of the low
level thermal ridge and moisture transport. If CIN sufficiently
erodes for more robust convection, large hail would be the main
threat.

Scattered showers and thunderstorms will likely continue Monday
morning ahead of a deepening shortwave trough over northern
Montana/ southwest Saskatchewan. While much of this activity will
likely clear the area by Monday afternoon, there are two areas
where redevelopment of storms will be possible. The first is from
the Devils Lake Basin into the James River Valley. This area has a
much lower probability of redevelopment as it is farther away
from stronger forcing mechanisms, but also a much higher threat
ceiling. The second area 1s across the north where strong
cyclonic shear will likely lead to the development of isolated to
scattered thunderstorms. The threat for severe weather in this
area is marginal at best, mainly due to lack of strong instability
and boundary foyer moisture. Thunderstorms should dissipate
Monday evening with the loss of diurnal healing. Some models
bring sub-severe convection in South Dakota near the ND/SD border
late Monday night.

.LONG TERM...(Monday night through Sunday)
Issued at 425 PM CDT Sun Jul 12 2020

Near normal temperatures and quieter weather are expected for the
long term period, though there will still be a few periods with
chances for thunderstorms.

Strong cyclonic flow and steep lapse rates may allow isolated to
scattered convection to develop Tuesday afternoon. Otherwise, the
general trend through the upcoming week is for a transition to
quasi-­zonal flow. Subtle waves will likely be embedded in the
flow, but the predictability of their timing, placement, and
intensity is very low. The deterministic ECMWF shows a slightly
more amplified height field, and the majority of guidance
suggests the building of a thermal ridge later in the week
preceding a stronger shortwave trough next weekend. Temperatures
will actually start out below normal on Tuesday, with highs in
the mid to upper 70s. This will he followed by a warming trend
through Friday when above normal highs in the upper 80s to mid 90s
are forecast. &&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 1255 PM CDT Sun Jul 12 2020

There is a chance of thunderstorms in northwest North Dakota this
evening. Then later tonight into Monday morning, scattered
showers and thunderstorms are likely to develop from southwest
into central ND, possibly impacting KDIK, KBIS, and KMOT. Outside
of visibility restrictions in heavier showers and storms, VFR
conditions are expected through the forecast period. Southerly
winds will be stronger over western ND this afternoon, sustained
around 15 kts and gusting to 25 kts. Winds will become lighter and
variable later tonight and Monday morning.&&

.BIS WATCHES/WARNINGS/ADVISORIES...

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 1255 PM CDT Sun Jul 12 2020

There is a chance of thunderstorms in northwest North Dakota this
evening. Then later tonight into Monday morning, scattered
showers and thunderstorms are likely to develop from southwest
into central ND, possibly impacting KDIK, KBIS, and KMOT. Outside
of visibility restrictions in heavier showers and storms, VFR
conditions are expected through the forecast period. Southerly
winds will be stronger over western ND this afternoon, sustained
around 15 kts and gusting to 25 kts. Winds will become lighter and
variable later tonight and Monday morning.&&

.BIS WATCHES/WARNINGS/ADVISORIES...

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...RK
SHORT TERM...Hollan
LONG TERM...Hollan
AVIATION...Knutsvig
Hazardous weather outlook, Jul 12, 1:00 PM CDT, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
100 PM CDT Sun Jul 12 2020

NDZ001>003-009>011-131800-
Divide-Burke-Renville-Williams-Mountrail-Ward-
100 PM CDT Sun Jul 12 2020

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of severe thunderstorms this evening, with hail
up to golf ball size, damaging winds up to 60 mph, and a tornado
or two possible.

Chances for thunderstorms will continue overnight. Severe weather
is not expected after 10 PM CDT.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated to scattered thunderstorms are possible Monday afternoon.
Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

NDZ004-005-012-013-017>023-025-031>037-040>047-131800-
Bottineau-Rolette-McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Golden Valley-Billings-Stark-Morton-
Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Emmons-Logan-
100 PM CDT Sun Jul 12 2020 /1200 PM MDT Sun Jul 12 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms tonight. A few storms may be
strong to severe, with large hail up to quarter size.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong thunderstorms are possible from central into eastern North
Dakota Monday morning and afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ048-050-051-131800-
La Moure-McIntosh-Dickey-
100 PM CDT Sun Jul 12 2020

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong thunderstorms are possible from central into eastern North
Dakota Monday morning and afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hollan

In the hours before

Local storm report, Jul 12, 9:01 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
901 PM CDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     HAIL             6 SSW MCGREGOR          48.52N 103.00W
07/12/2020  E1.00 INCH       WILLIAMS           ND   PUBLIC

&&

AE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:36 PM CDTSevere Thunderstorm WarningBISBurke, Mountrail, Williams25 min
Jul 12, 9:09 PM CDTSevere Thunderstorm WarningBISBurke, Mountrail, Ward51 min
Jul 12, 9:51 PM CDTSpecial Weather StatementBISRenville24 min
Jul 12, 10:34 PM CDTSevere Thunderstorm WarningBISBillings, Slope, Stark34 min
Jul 12, 10:55 PM CDTSevere Thunderstorm WarningBISMcHenry, Renville, Ward20 min
Jul 12, 11:24 PM CDTSpecial Weather StatementBISStark51 min
Jul 12, 11:28 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley62 min
Jul 12, 11:30 PM CDTSevere Thunderstorm WarningBISDunn, Morton, Stark60 min
Jul 12, 11:32 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley43 min
Jul 12, 11:59 PM CDTSevere Thunderstorm WarningBISDunn, McLean, Mercer, Morton, Oliver, Stark61 min
Jul 13, 12:05 AM CDTSevere Thunderstorm WarningBISBillings, Dunn, Golden Valley, McKenzie, Stark55 min
Jul 13, 12:24 AM CDTSevere Thunderstorm WarningBISBillings, Dunn, Stark66 min
Jul 13, 12:53 AM CDTSevere Thunderstorm WarningBISBillings, Golden Valley, Stark38 min
Jul 13, 1:03 AM CDTSevere Thunderstorm WarningBISDunn, McLean, Mercer, Mountrail42 min
Jul 13, 1:40 AM CDTSevere Thunderstorm WarningBISMcHenry, McLean, Mercer, Sheridan, Ward41 min
Jul 13, 2:45 AM CDTSevere Thunderstorm WarningBISDunn, Mercer45 min
Jul 13, 3:29 AM CDTSevere Thunderstorm WarningBISDunn, Mercer, Stark46 min
Jul 13, 3:50 AM CDTSevere Thunderstorm WarningBISDunn, Mercer, Morton, Oliver40 min
Jul 13, 4:13 AM CDTSevere Thunderstorm WarningBISDunn, McLean, Mercer, Oliver23 min
Jul 13, 8:54 AM CDTSpecial Weather StatementBISMcLean51 min
Jul 13, 10:57 AM CDTSpecial Weather StatementBISPierce48 min
Jul 13, 11:23 AM CDTSevere Thunderstorm WarningBISPierce, Rolette24 min
Jul 13, 11:43 AM CDTSpecial Weather StatementBISPierce32 min
Jul 13, 11:48 AM CDTSevere Thunderstorm WarningBISPierce, Rolette57 min
Jul 13, 12:42 PM CDTSpecial Weather StatementBISPierce48 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.